Texas, 2015

Hail and Damaging Wind in Texas, August 24, 2015

August 24, 2015 · NWS FWD · 6 events in 4 counties and zones

A few afternoon storms produced hail up to the size of half dollars. Scattered afternoon storms developed on this day across the region in an unstable environment and only a few reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A few afternoon storms produced hail up to the size of half dollars. Scattered afternoon storms developed on this day across the region in an unstable environment and only a few reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 24, 1:46 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 24, 1:46 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT MON AUG 24 2015

.DISCUSSION...
A WEAK FRONTAL BOUNDARY CONTINUES TO REMAIN DRAPED ALONG THE I-20
CORRIDOR THIS AFTERNOON. THE FRONT IS HARD TO DISCERN DUE TO THE
LIGHT WIND FIELD AND MEAGER DIFFERENCE IN THE TEMPERATURE AND
DEWPOINT VALUES EITHER SIDE OF THE BOUNDARY.
NEVERTHELESS...THUNDERSTORMS HAVE DEVELOPED WITHING A REGION OF
HEIGHTENED INSTABILITY ALONG AND JUST SOUTH OF THE FRONT. WE HAVE
KEPT THE HIGHEST POPS OF THE EVENING ACROSS AREAS GENERALLY ALONG
AND SOUTH OF I-20...AND EAST OF I-35...THOUGH ISOLATED
THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE REST OF THE
REGION. MOST OF THE ACTIVITY WILL TAPER OFF WITH THE LOSS OF
SURFACE HEATING LATER THIS EVENING....BUT A FEW ISOLATED STORMS
MAY STILL LINGER INTO THE OVERNIGHT HOURS.

GOOD INSTABILITY WILL LEAD TO A FEW STRONG STORMS WITH GUSTY
DOWNBURST WINDS A POSSIBILITY. SEVERE WEATHER IS UNLIKELY DUE TO
THE LACK OF WIND SHEAR. SLOW EASTWARD MOVEMENT WILL LIMIT THE
CONVECTIVE COVERAGE THIS AFTERNOON AND EVENING...BUT WILL ALSO
LEAD TO SOME LOCALIZED STREET FLOODING WHEREVER THE STRONGER
STORMS OCCUR.

THE UPPER LEVEL PATTERN WILL AMPLIFY TONIGHT AND TOMORROW AS A TROUGH
DEEPENS IN THE EASTERN CONUS AND A RIDGE INTENSIFIES OVER THE
FOUR-CORNERS REGION. THE RESULTING NORTH FLOW WILL GIVE THE FRONT
ANOTHER PUSH SOUTH DURING THE DAY TUESDAY. THIS WILL FOCUS
CONVECTION FARTHER SOUTH...AND THE HIGHEST POPS ON TUESDAY WILL BE
CONFINED TO THE SOUTHERN THIRD OF NORTH TEXAS.

DESPITE THE SOUTHWARD MOVEMENT OF THE FRONT...TEMPERATURES SHOULD
STILL REACH THE 90S TUESDAY ACROSS ALL OF THE REGION DUE TO THE
INFLUENCE OF THE UPPER RIDGE OFF TO OUR WEST. THE RIDGE IS NOT
EXPECTED TO MOVE MUCH OVER THE COURSE OF THE WEEK...WHICH WILL
LEAD TO HOT AND DRY CONDITIONS THROUGH THE WEEKEND. IN
FACT...TRIPLE DIGIT HIGH TEMPERATURES WILL BE A GOOD POSSIBILITY
ACROSS THE SOUTHERN HALF OF THE REGION WEDNESDAY THROUGH THE
WEEKEND.

WE WILL NEED TO KEEP AN EYE ON A SHORTWAVE WHICH IS STILL BEING
PROGGED TO DROP SOUTHEAST THROUGH THE PLAINS LATE THIS WEEK AROUND
THE EASTERN SIDE OF THE RIDGE. THIS WILL SEND ANOTHER WEAK FRONT
TO THE RED RIVER AREA FRIDAY AND SATURDAY. SOME LOW POPS MAY BE
WARRANTED IF MODEL DATA BEGINS TO INDICATE HIGHER MOISTURE OR
STRONGER LIFT WITH THE SYSTEM...BUT AT THIS TIME WE WILL MAINTAIN
THE LESS-THAN 20 POPS FOR THAT PERIOD.

30

&&

.AVIATION...
/ISSUED 1159 AM CDT MON AUG 24 2015/
NO MAJOR AVIATION WEATHER CONCERNS ARE EXPECTED FOR THE NEXT 24 TO
30 HOURS WITH VFR CONDITIONS AND RELATIVELY LIGHT WINDS.

A WEAK SURFACE LOW WAS LOCATED IN THE VICINITY OF THE METROPLEX
TAF SITES WITH A WEAK STATIONARY FRONT EXTENDING FROM THE BIG
BEND TO THE ARKLATEX. THIS BOUNDARY SHOULD REMAIN NEARLY
STATIONARY THROUGH THE NIGHT AND KEEP THE WIND LIGHT AND VARIABLE
ACROSS THE METROPLEX TAF SITES WITH A GENERALLY NORTHERLY COMPONENT.
WACO SHOULD REMAIN SOUTH TO SOUTHWEST AT SPEEDS GENERALLY LESS
THAN 8 KNOTS. THE WIND IN WACO SHOULD TURN TO THE NORTHEAST ON
TUESDAY MORNING AS THE FRONT FINALLY GETS A BIT OF A PUSH
SOUTHWARD ONCE THE EASTERN U.S. UPPER TROUGH DEEPENS. WIND SPEEDS
SHOULD REMAIN LESS THAN 10 KNOTS.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...ESPECIALLY SOUTH OF THE FRONT. COVERAGE SHOULD BE TOO
LIMITED TO INCLUDE IN THIS TAF PACKAGE BUT WILL HAVE TO WATCH WACO
CLOSELY THROUGH THE AFTERNOON FOR A POSSIBLE AMENDMENT.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  94  74  95  74 /  20  20   5   5   0
WACO, TX              75  97  73  96  71 /  30  30   5   5   0
PARIS, TX             68  89  65  93  68 /  20  10   5   5   0
DENTON, TX            72  92  71  95  70 /  20  20   5   5   0
MCKINNEY, TX          72  92  68  94  69 /  20  10   5   5   0
DALLAS, TX            76  94  75  95  75 /  30  20   5   5   0
TERRELL, TX           74  93  69  94  69 /  30  20   5   5   0
CORSICANA, TX         75  95  71  95  70 /  30  20   5   5   0
TEMPLE, TX            75  97  72  97  71 /  30  30  10  10   0
MINERAL WELLS, TX     72  93  71  95  70 /  20  20   5   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 24, 1:52 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
252 PM CDT MON AUG 24 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
252 PM CDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS
NORTH AND CENTRAL TEXAS. CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
THESE STORMS. A FEW STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL TEXAS
TUESDAY WITH THE BEST CHANCES SOUTH OF A LINE FROM EASTLAND TO
WACO TO CENTERVILLE. SEVERE WEATHER IS NOT EXPECTED BUT A FEW
STORMS MAY PRODUCE GUSTY WINDS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 1:42 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
242 PM CDT MON AUG 24 2015

TXZ119-134-242015-
DALLAS TX-ELLIS TX-
242 PM CDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS AND SOUTHERN
DALLAS COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RED OAK...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALLAS...GRAND PRAIRIE...DESOTO...CEDAR HILL...DUNCANVILLE...
LANCASTER...WAXAHACHIE...ENNIS...MIDLOTHIAN...SEAGOVILLE...GLENN
HEIGHTS...RED OAK...HUTCHINS...WILMER...OVILLA...FERRIS...PALMER...
COMBINE...OAK LEAF AND CEDAR HILL STATE PARK.

LAT...LON 3236 9667 3236 9703 3267 9703 3267 9652
      3265 9652
TIME...MOT...LOC 1942Z 197DEG 8KT 3253 9681

DUNN
Special weather statement, Aug 24, 3:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT MON AUG 24 2015

TXZ119-120-242145-
ROCKWALL TX-DALLAS TX-
405 PM CDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAS AND WESTERN
ROCKWALL COUNTIES UNTIL 445 PM CDT...

AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROWLETT...MOVING NORTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DALLAS...GARLAND...MESQUITE...RICHARDSON...ROWLETT...WYLIE...
ROCKWALL...SACHSE...HEATH...SUNNYVALE AND BUCKINGHAM.

LAT...LON 3281 9648 3281 9652 3275 9652 3290 9684
      3299 9676 3298 9646 3291 9642
TIME...MOT...LOC 2105Z 136DEG 5KT 3289 9658

DUNN
Special weather statement, Aug 24, 3:39 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT MON AUG 24 2015

TXZ106-107-242230-
HOPKINS TX-DELTA TX-
439 PM CDT MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOPKINS AND DELTA
COUNTIES UNTIL 530 PM CDT...

AT 438 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COOPER...OR 12 MILES NORTHEAST OF COMMERCE...MOVING EAST AT 10
MPH.  ANOTHER STRONG STORM IS LOCATED 10 MILES NORTH OF SULPHUR
SPRINGS...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SULPHUR SPRINGS...COOPER...COOPER LAKE PARK DOCTORS CREEK...COOPER
LAKE PARK SOUTH SULPHUR...TIRA AND PECAN GAP.

LAT...LON 3319 9586 3346 9586 3349 9571 3347 9568
      3349 9562 3347 9559 3348 9556 3345 9553
      3345 9548 3327 9530 3305 9531
TIME...MOT...LOC 2138Z 268DEG 7KT 3336 9574

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 83 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Collin

When
August 24, 3:40 PM CST
Where
Collin County, Parker
Measured
0.88 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.050, -96.620

Nickel sized hail and 55 mph winds were reported in Parker.

Hail, Dallas

When
August 24, 3:40 PM CST
Where
Dallas County, Rowlett
Measured
1 in hail
Reported by
Social Media
Coordinates
32.900, -96.570

Thunderstorm Wind, Dallas

When
August 24, 3:40 PM CST
Where
Dallas County, 0.52 mi N of Rowlett
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
32.908, -96.569

Power lines and fences were knocked down in the vicinity of State Highway 66 and Rowlett Road by strong thunderstorm winds.

Hail, Dallas

When
August 24, 3:45 PM CST
Where
Dallas County, 1.82 mi NW of Rose Hill
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.865, -96.606

Nickel sized hail near the intersection of Broadway Blvd and Wynn Joyce Road in Garland.

Hail, Grayson

When
August 24, 6:00 PM CST
Where
Grayson County, 2.21 mi WNW of Bells
Measured
1.25 in hail
Reported by
Public
Coordinates
33.616, -96.448

Quarter to half dollar sized hail between Sherman and Bells.

Hail, Fannin

When
August 24, 6:15 PM CST
Where
Fannin County, 3.03 mi ESE of Bells
Measured
1 in hail
Reported by
Public
Coordinates
33.598, -96.359

Quarter sized hail near Savoy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592293, 592294, 600050, 592295, 592296, 592297.